Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
191 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Had stopped taking Naproxen for Ankylosing Spondylitis due to side effects. Any alternate medication?

Hello, is there any medication you would recommend to replace Naproxen? I took it for 3.5 years, with 4-8 paracetamols a day, for Ankylosing Spondylitis . I stopped on my specialist s recommendation because I had spontaneous brusing, some blood in the nose and occasional dull pain in the abdomen. He wanted me to ease off the Naproxen, take Amitriptyline 10mg at night and the paracetamols. I won t see him for 3 months, and wonder what to do as my hips and neck are stiffening and aching more. I cannot take Ibuprofen as it takes up my blood pressure, same reason but less so for diclofenac , and I think Celebrex induced depression. Hoping you have some ideas. I have heard about fish oils, but am reluctant, being vegetarian, but would take if I had to.
Sun, 31 Mar 2013
Report Abuse
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,   ,   ,   ,   ,   ,  
Lab Tests ,  
Medical Topics
General & Family Physician 's  Response
Hello,
Thanks for your post.
Long term use of NSAIDs like Naproxen and ibuprofen can cause side effects specially gastrointestinal discomfort and ulcers. Moreover, some patients are inadequately relieved of pain and inflammation by NSAIDs.
Appropriate alternatives are Cox-2 inhibitors or NSIADs +misoprostol. Both alternatives can be use for long term and these have less side effect on GIT.
You can take Arthrotec wich contains diclofenic +misprostrol. Beside you should also take Vit B12 supplements as you are vegetarian.
hope it helps.
take care!
I find this answer helpful
General & Family Physician Dr. S. Jegadeesan's  Response
Hi,
Ankylosing spondylitis - For pain the drugs available are NSAID (Non Steroidal Anti Inflammatory Drugs) with or without Paracetamol. Sometimes if symptoms are severe Steroids are given with caution. All drugs if taken for a long period without the advice of drs will produce side effects like Peptic ulcer, Liver damage and may induce diabetic.
Relief by Belt, Flat lying without pillow, avoiding jerky movements while driving (motor cycle) may help. Spinal exercise advised by drs may be useful
Repeat MRI scan to know the current position.
Amitriptyline like drugs may help you. Consult Neuro surgeon
Best wishes
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

Hi, i got diagosed with ankylosing spondylitis after having an MRI for my back in Nov.2011. I was having pain on daily basis in my lower back and...

Recent questions on  Naproxen

doctor1 MD

The top of my right hand has been swollen for 4 weeks now. 3 weeks ago it was x-rayed to make sure it was not broken. Since then I have been on...

doctor1 MD

I have been having shoulder, neck, and upper back pain that has gradually worsened for about 3 months. I m a nursing assistant, so I do some pretty...

doctor1 MD

I have been diagnosed with costochondritis and prescribed naproxen. The pain is located midway on the lower right rib, it is mild but long lasting...

doctor1 MD

I am currently on high blood pressure and high cholestrol medication as well as gabapentin and naproxen and I was wondering if I should start...

doctor1 MD

I fell and injured my collarbone, it’s bruised and swollen but I can still move my arm. I’m not sure if it’s broken or a torn ligament possibly,...

doctor1 MD

I was unplugging a big cord from a wall outlet.it was a 2 outlet fixture with 6 outlet attachment on it.i was electrocuted pulling it out of the...

doctor1 MD

I am having headache since 3 days. what to do ?